Illinois, 2025

Flash Flooding and Damaging Winds in Illinois, August 18 to 19, 2025

August 18 to 19, 2025 · NWS LOT · 24 events in 9 counties and zones

During the afternoon and evening of the 18th, a few rounds of thunderstorms brought torrential rainfall to much of northern Illinois resulting in flash flooding. One particularly strong storm also produced damaging winds in DeKalb County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8.8 million
Crop damage
$5,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

During the afternoon and evening of the 18th, a few rounds of thunderstorms brought torrential rainfall to much of northern Illinois resulting in flash flooding. One particularly strong storm also produced damaging winds in DeKalb County. Initial reports estimate $8.8 million in flood damages around northern and northeast Illinois, and around $2.5 million in the city of Chicago alone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 18, 12:18 PM CST, 27 minutes earlier. Its key messages:

  • Today will be hot and humid with peak heat index values near 100 degrees.
  • A round of showers and storms is expected this afternoon and evening. Some storms may be severe with damaging winds and torrential downpours.
  • Additional showers and storms may develop overnight, primarily along and south of I-80. The main threat with any additional storms would be torrential downpours.
  • A pattern change toward cooler and less humid conditions is expected by midweek. Even cooler and less humid conditions may arrive over the weekend.
Area forecast discussion, Aug 18, 12:18 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
118 PM CDT Mon Aug 18 2025

.KEY MESSAGES...

- Today will be hot and humid with peak heat index values near
  100 degrees.

- A round of showers and storms is expected this afternoon and
  evening. Some storms may be severe with damaging winds and
  torrential downpours.

- Additional showers and storms may develop overnight, primarily
  along and south of I-80. The main threat with any additional
  storms would be torrential downpours.

- A pattern change toward cooler and less humid conditions is
  expected by midweek. Even cooler and less humid conditions may
  arrive over the weekend.

&&

.MESOSCALE...
Issued at 1209 PM CDT Mon Aug 18 2025

Severe thunderstorm watch will be in effect for the afternoon
for northern Illinois. We have two areas of thunderstorms we are
monitoring. The first being along the Interstate 65 corridor in
NW Indiana and to the southern tip of Lake Michigan. These are
ahead of better instability and along an elevated (above
surface) boundary, and thus lightning and brief downpours would
be the main hazards, maybe pea sized hail. Of near term concern
is the cluster/line of strong thunderstorms across NW Illinois
into southern Wisconsin. The line is currently well balanced
across Wisconsin and is still a bit outflow dominant across
northern Illinois. The atmosphere is starting to destabilize
from the southwest as southwest flow pushes warm and humid
(higher theta-e) air into northeast Illinois. Storms will likely
continue to develop ahead of the current line and even develop
overhead. There is some uncertainty as to how widespread the
coverage will be south of Interstate 88 and closer to the
lakeshore, but given the environment will be fully unstable as
the line moves east, we will be including areas down to
Interstate 80 in the watch. The main hazard will be damaging
winds. There is a non zero tornado threat for brief spin ups,
mainly north of I-88 where winds are slightly backed and we will
have a northeastward shifting warm/moist front, and shear is
also higher in these areas.

KMD

&&

.DISCUSSION...
Issued at 330 AM CDT Mon Aug 18 2025

Through Tuesday:

As is common in the summer and particularly so this summer
(seemingly), today's convective forecast is, needless to say,
uncertain. However, we've been able to glean some potentially
key observational details that may help tip Mother Nature's
hands as to how things may play out, or at least a more favored
scenario amongst a larger spectrum of still plausible outcomes.

The stubborn cluster of storms that pushed across the Rockford
metro overnight is finally losing its steam as of this writing.
Objective mesoanalysis indicates that instability is greatly
muted with northeastward extent, which should continue to be the
case past sunrise, until low-level moisture trajectories return
to southwesterly (vs. current southeasterly). While the morning
hours *should* be primarily dry, we can't completely rule out
isolated (15-20% PoPs for a good chunk of the area) festering
showers and non- severe storms for a localized lightning strike
and downpour threat.

Our main feature of interest that will likely play a large role
in the convective evolution this afternoon and evening is a
loosely organized MCS approaching and crossing the mid MO River
Valley early this morning. Overnight CAM guidance that
adequately initialized this MCS resolved a 700 mb wind response
pointing towards a remnant MCV likely emerging as the *probably
decaying* complex tracks eastward today toward the mid and upper
MS Valley.

One thing that is of high confidence is an oppressively humid
air mass sloshing back into the area today, especially over and
near farming areas due to evapotranspiration. Dew points well
into the 70s, and possibly nearing 80F, especially well inland,
paired with temps in the upper 80s to around 90F will yield peak
heat indices near to around 100F, with some localized readings
approaching 105F in the southwest 1/3 or so of the CWA. Leaned
toward the less mixed out guidance for dew points, which has
been the way to go much of this summer (vs. the overly mixed out
HRRR depictions).

This element will be very important as to how much instability
can be realized out ahead of the MCV this afternoon and how
extensive thunderstorm coverage becomes. Despite marginal mid-
level lapse rates (6C/km or less), unlike this past Saturday and
Saturday night, 200 mb ELs in the high dew point and high PWAT
environment can still easily yield MLCAPE of 3500 J/kg or more.
In addition, the marginal mid-level lapse rates will
commensurately yield less MLCIN to erode during peak heating.

With the higher dew point, larger instability, and less capped
scenario being our current favored scenario as of this writing,
the forecast PoPs this afternoon and evening were tailored to a
an earlier convective initiation and quick increase in coverage
as outflow from the earlier mentioned key MCS (and MCV)
approaches the MS River early this afternoon. 55-60% "likely"
PoPs (numerous storms) were focused near and north of the
Kankakee River Valley between ~2pm-10pm CDT.

Strong instability, steep low-level lapse rates, extreme dew
points, and high PWATs are a favorable mix for DCAPE pushing
1500 J/kg with intense precip loaded downdrafts supportive of at
least localized damaging downburst wind damage. If effective
shear can push into the 25-35 kt range aided by the MCV wind
response, that may up the ante for upscale growth and a more
organized line of storms with scattered downburst wind damage.

If this currently more favored scenario comes to pass,
instability may be sufficiently exhausted in the wake of the
afternoon-evening activity to bring a late evening and early
overnight minima. Since we can't rule out the alternative or
hybrid scenarios in which a larger chunk of the CWA has a less
worked over environment by the late evening, we held onto chance
PoPs to account for this possibility.

A modest southwesterly low-level jet overnight conceptually
should replenish MUCAPE most effectively with southward extent,
where evening t-storm coverage may end up a bit less. Additional
impulses should fuel an uptick in showers and storms,
particularly near and south of I-80 (where 55-60% PoPs were
focused). The high to very high PWATs in place today certainly
do lend to concern for flash flooding, particularly for the
hardest hit areas on Saturday night. With this being said, the
potential for fairly progressive convection this afternoon and
evening may keep the threat more localized. The setup overnight
may favor a better chance for training storms and flooding,
depending on where the axis of highest coverage sets up,
currently looking to be near and south of I-80.

On Tuesday, a cold front heralding a long awaited pattern change
to cooler and less humid midweek and onward will push southward.
Following the effects of lingering storms past sunrise, focus
near/southeast of I-55 by then?), the effective air mass should
be shunted southward, keeping the highest chance for renewed PM
storms primarily in our southeast 1/3 or so. A few showers and
maybe an isolated t-storm may nonetheless be possible near the
WI border from cyclonic flow aloft. Highs will be in the lower-
mid 80s I-80 and north and upper 80s to near 90F south of I-80
on Tuesday, with 70s dew points making for another uncomfortable
day.

Castro

Tuesday Night through Sunday:

Wednesday through the end of the workweek, a southeastward-
drifting high pressure system will serve as the primary
influence over the weather in the Great Lakes. The result should
be a much-needed break in active weather, with generally
seasonably temperatures (highs in the lower 80s, lows in the
lower 60s), light winds, and lower humidity levels. The only
only impactful weather of note will be a threat for hazardous
waves on Lake Michigan beaches Wednesday owing to a push of
northeasterly winds as the surface high approaches the region.
Also, would not be surprised to see a few sprinkles in the
region on Wednesday especially if low-level capping ends up
weaker than currently forecasted. Otherwise, the middle to end
of the week is shaping up to be pretty quiet.

Ensemble model guidance is advertising a strong upper-level low
barreling toward the Great Lake this weekend, which should
usher in a seasonably cool and relatively dry airmass. With
meager moisture return ahead of the principal cold front on
Saturday, we currently favor a dry frontal passage. Falling
850mb temperatures toward the upper single digits (+7 to +9C)
will support highs in the mid to upper 70s and overnight lows in
the 50s. Perhaps even more noticeable will be the humidity
levels, as dew points will be poised to fall into the 50s. The
cool and dry pattern should continue into early next week before
a period of warmer, and potentially stormy, conditions return
to close the month of August.

Borchardt

&&

.AVIATION /18Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 1245 PM CDT Mon Aug 18 2025

For the afternoon and evening we are looking for two rounds of
thunderstorm activity, one with the initial line of storms
approaching the RFD area at forecast issuance time, and then
more widespread and longer lived activity expected to develop
upstream and move through in the wake of the first line.

It is actually not completely certain that the initial line
heading toward RFD will hang together or build south enough to
reach the Chicago area terminals, though the convective
inhibition that has been in place for most of the day appears to
be eroding. Thus it would seem that convergence along the
pronounced line of cumulus stretching south out of Wisconsin
would be enough to trigger expanded development. There is also a
decent possibility of random pop up convection out ahead of
this line. Thus the strategy was to extrapolate this first line
through RFD, DPA, and ORD/MDW and add a small buffer around the
most likely arrival times.

The second round of activity would be expected to trail the
first by an hour or two, assuming it actually manages to
develop at all. Upstream across Iowa there is a broad region of
agitated cumulus along with hints of a MCV circulation showing
signs of trying to intensify. Boundary layer dewpoints in the
mid to upper 70s will certainly provide sufficient moisture,
and this is also the area with better synoptic and mesoscale
support in terms of an upper trough and more pronounced shear.

After these two rounds move out, there is one more chance
overnight into early tomorrow for a final round as the main
upper trough and low level frontal zone push through.

Lenning

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement until 3 PM CDT this afternoon for
     ILZ006-ILZ103-ILZ104.

IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Aug 18, 10:21 AM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1121 AM CDT Mon Aug 18 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-191630-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1121 AM CDT Mon Aug 18 2025 /1221 PM EDT Mon Aug 18 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Level 2 of 5 Damaging Wind Risk...up to 60 mph.
     Level 1 of 5 Tornado Risk
  Elevated Flooding Risk...level 2 out of 4.
  Limited Excessive Heat Risk.
  High Swim Risk at Lake Michigan Beaches through Mid Afternoon.

DISCUSSION...

High waves and dangerous currents are expected at Lake Michigan
beaches through mid-afternoon, especially for Lake County and
northern Cook County.

Hot and humid conditions are expected today with peak afternoon
heat indices near or just above 100 degrees away from Lake
Michigan.

Showers and storms are expected this afternoon and evening. A few
may be severe with damaging winds and torrential downpours. With
saturated soil conditions, even a brief period of intense rainfall
could lead to a flash flooding situation.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Thunderstorm Risk, mainly southeast of I-55.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 25 mph.

LMZ740>745-191630-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1121 AM CDT Mon Aug 18 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Elevated Thunderstorm Risk...with an associated:
     Level 1 of 5 Thunderstorm Wind Gust Risk...up to 50 kts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Wednesday...
  Hazardous conditions for small craft are likely.

Lenning

Visit us at www.weather.gov/chicago

In the hours before

Special weather statement, Aug 18, 12:14 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
114 PM CDT Mon Aug 18 2025

ILZ003-004-181900-
Boone IL-Winnebago IL-
114 PM CDT Mon Aug 18 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN WINNEBAGO AND
NORTHWESTERN BOONE COUNTIES THROUGH 200 PM CDT...

At 113 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from South Beloit to near Winnebago. Movement was
east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rockton, Loves Park, Candlewick Lake, Machesney Park, South Beloit,
Roscoe, Caledonia, Timberlane, Poplar Grove, Beloit, and Rockford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
north central Illinois.

&&

LAT...LON 4249 8873 4230 8892 4230 8922 4250 8907
TIME...MOT...LOC 1813Z 269DEG 20KT 4249 8906 4230 8922

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DK
Special weather statement, Aug 18, 12:45 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
145 PM CDT Mon Aug 18 2025

ILZ004-005-181915-
Boone IL-McHenry IL-
145 PM CDT Mon Aug 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MCHENRY AND
NORTHERN BOONE COUNTIES THROUGH 215 PM CDT...

At 145 PM CDT, Doppler radar was tracking a strong thunderstorm over
Capron, or near Poplar Grove, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Poplar Grove, Harvard, Candlewick Lake, Timberlane, Chemung, Capron,
and Caledonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
north central and northeastern Illinois.

&&

LAT...LON 4232 8853 4233 8891 4249 8881 4249 8847
TIME...MOT...LOC 1845Z 270DEG 26KT 4239 8875

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

DK

The radar

The Milwaukee radar (KMKX), 57 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

17 flash flood, 4 thunderstorm wind, 2 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Boone

When
August 18, 12:45 PM CST to 7:00 PM CST
Where
Boone County, 3.83 mi ENE of Blaine
Reported by
Public
Coordinates
42.470, -88.730

A private weather station recorded 5.75 of rain through 7 PM CST, most of which would have fallen since 5:30 PM CST.

Thunderstorm Wind, De Kalb

When
August 18, 2:40 PM CST to 2:50 PM CST
Where
De Kalb County, 0.17 mi NW of Genoa to 0.84 mi S of Genoa
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.102, -88.692

Genoa emergency management reported tree damage around both the north and south sides of town.

Thunderstorm Wind, De Kalb

When
August 18, 2:50 PM CST
Where
De Kalb County, 1.22 mi NNW of Genoa to 2.51 mi ENE of Genoa
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.117, -88.696

Emergency management reported many trees, power poles, and power lines down along Ash Rd between N State Rd and IL Rt. 23 north of Genoa.

Thunderstorm Wind, De Kalb

When
August 18, 2:52 PM CST
Where
De Kalb County, 2.27 mi ENE of Genoa
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.108, -88.647

Emergency management reported a large tree down and lying across IL Rt. 23 north of IL Rt. 72 northeast of Genoa.

Thunderstorm Wind, De Kalb

When
August 18, 3:00 PM CST
Where
De Kalb County, 1.01 mi ENE of Wilkinson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.008, -88.754

Three power poles were downed along Old State Rd between Five Points Rd and Church Rd west of Sycamore.

Flash Flood, Du Page

When
August 18, 4:30 PM CST to 7:00 PM CST
Where
Du Page County, 2.18 mi NNE of Woodridge to 2.19 mi NNE of Woodridge
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.780, -88.037

In Downers Grove, 6 to 8 inches of water were reported flowing over Belmont Rd near 59th St. Street flooding was also reported near 55th St via mPing.

Flash Flood, Lee

When
August 18, 5:00 PM CST to 8:00 PM CST
Where
Lee County, 1.64 mi E of Paw Paw to 3.73 mi S of The Burg
Cause
Heavy Rain
Crop damage
$5,000
Reported by
Public
Coordinates
41.676, -88.949

A couple of rounds of torrential rainfall brought flash flooding to parts of southeast Lee County. A video shared to social media showed a house in the Paw Paw area surrounded by floodwater with significant flooding in the yard and in nearby fields. Paw Paw Rd was flooded approximately one mile north of Paw Paw. In Compton, water was seen flowing over roads and parking lots. A private weather station in Paw Paw recorded 7.02 of storm total rain, 5.03 of which fell between 3:15 and 5:15 CST. Another private weather station near Dunn Airport northwest of Paw Paw recorded 4.67 of storm total rainfall. The flooding is estimated to have resulted in $5,000 worth of damages, mostly to crops.

Heavy Rain, Will

When
August 18, 5:00 PM CST to 6:00 PM CST
Where
Will County, 0.49 mi SSE of (Lot) Lewis University Airport
Reported by
Official NWS Observations
Coordinates
41.604, -88.085

NWS WFO Chicago measured 1.51 of rain in the one hour between 5 and 6 PM CST.

Flash Flood, Du Page

When
August 18, 5:25 PM CST to 7:00 PM CST
Where
Du Page County, 0.88 mi NW of Darien to 0.87 mi NW of Darien
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.760, -87.980

Photos shared via social media showed 6 to 8 inches of water on Washington St in Darien, with flooding also impacting homes.

Flash Flood, Winnebago

When
August 18, 5:30 PM CST to 7:30 PM CST
Where
Winnebago County, 1.26 mi ENE of Rockton to 1.56 mi NNW of The Ledges
Cause
Heavy Rain
Reported by
Public
Coordinates
42.457, -89.047

Flash flooding impacted portions of far northeast Winnebago County, specifically in the vicinity of Rockton. Street flooding was reported near Rockton Rd and Dorr Rd with floodwater reaching into yards. Street flooding was also reported via mPing along I-39 south of McCurry Rd. A private weather station on the east side of Rockton recorded 4.5 of rainfall. Two others nearby recorded closer to 3.5.

Flash Flood, Cook

When
August 18, 5:30 PM CST to August 19, 1:00 AM CST
Where
Cook County, 1.16 mi ESE of Hegewisch to 0.49 mi NE of Rogers Park
Cause
Heavy Rain
Property damage
$2.5 million
Reported by
Emergency Manager
Coordinates
41.654, -87.529

An estimated 500 structures flooded around the city of Chicago causing approximately $2.5 million in damages.

Flash Flood, De Kalb

When
August 18, 5:40 PM CST to 8:00 PM CST
Where
De Kalb County, 3.17 mi WNW of Rollo to 3.15 mi ENE of Paw Paw
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.689, -88.936

A video shared to social media showed at least a foot of water flowing over Chicago Rd east of Paw Paw.

Flash Flood, De Kalb

When
August 18, 5:50 PM CST to 8:30 PM CST
Where
De Kalb County, 3.36 mi WNW of Malta to 3.34 mi WNW of Malta
Cause
Heavy Rain
Reported by
Public
Coordinates
41.955, -88.926

A report of flooding was received from northeast of Creston via mPing.

Flash Flood, De Kalb

When
August 18, 5:50 PM CST to 8:30 PM CST
Where
De Kalb County, 1.95 mi NW of Dekalb to 1.76 mi NW of Dekalb
Cause
Heavy Rain
Reported by
Public
Coordinates
41.952, -88.773

A report of flooding was received from the northwest side of DeKalb via mPing.

Lightning, Will

When
August 18, 5:50 PM CST
Where
Will County, 1.99 mi ENE of Forest Park
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
41.562, -88.015

Just before 6 PM CST, lightning struck a home on Caraway Ct in Lockport setting it on fire. No one was injured in the fire, but the home was declared uninhabitable while repairs were made.

Flash Flood, Will

When
August 18, 6:00 PM CST to August 19, 1:00 AM CST
Where
Will County, 0.36 mi NE of New Lenox to 1.42 mi SE of (Jot) Joliet Regional Airport
Cause
Heavy Rain
Property damage
$250,000
Reported by
Public
Coordinates
41.513, -87.965

Numerous reports of street, yard, and basement flooding came out of the Joliet, Crest Hill, Lockport, and Homer Glen areas. In Homer Glen, a video shared via social media showed 1 to 2 feet of standing water on a residential street southwest of 167th St and Cedar Rd. Around 50 flooded structures were estimated amounting to roughly $250,000 in damages.

Flash Flood, Cook

When
August 18, 6:00 PM CST to August 19, 1:00 AM CST
Where
Cook County, 0.54 mi NNE of Beverly View to 1.35 mi S of Burr Ridge
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
41.757, -87.675

Extensive flash flooding was reported around southern Cook County. Numerous reports of street and basement flooding came out of Orland Hills, Midlothian, Homer Glen, and Tinley Park. At least one foot of water was reported along 183rd and 179th streets near LaGrange Rd. In Orland Park, 143rd St near Creek Crossing Dr was closed due to flooding. Wolf Rd was flooded near 167th St near the Marley Creek crossing in Homer Glen. One Cocorahs observer in Midlothian recorded 5.7 of 24-hour rainfall the next morning with several other reports in the area between 3 and 4. Damage estimates around the area come in at $1.5 million with roughly 300 structures flooded.

Flash Flood, Will

When
August 18, 6:00 PM CST to August 19, 1:00 AM CST
Where
Will County, 1.6 mi E of Marley to 3 mi SSW of Frankfort
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Public
Coordinates
41.552, -87.889

Numerous reports of street flooding came out of the east side of Mokena, south of I-80. Near the Hickory Creek train station, at least 6 inches of water were flooding a viaduct. Up to 3 feet of water were reported on a roadway near Hercht Park. A nearby private weather station recorded 3.62 inches of rain from approximately 6 to 9 PM CST. Reports show flooding began in the area following an initial push of heavy rain during the 6PM CST hour, with additional flooding following subsequent storms through the evening. An estimated 200 structures were flooded around the Mokena, Frankfort, and Crete areas totaling around $1 million in flood damages.

Flash Flood, Cook

When
August 18, 6:00 PM CST to August 19, 1:00 AM CST
Where
Cook County, 1.02 mi WNW of Lansing to 0.89 mi N of Burnham
Cause
Heavy Rain
Property damage
$3.5 million
Reported by
Public
Coordinates
41.565, -87.559

An estimated 700 structures were flooded in southeast Cook County, including Dolton, Harvey, South Holland, and Thornton. Two lanes of I-294 near the quarry in Thornton were covered in water. Damages in the area are estimated at around $3.5 million.

Flash Flood, La Salle

When
August 18, 6:30 PM CST to 9:30 PM CST
Where
La Salle County, 0.61 mi NNW of La Salle to 0.52 mi NNE of La Salle
Cause
Heavy Rain
Reported by
Public
Coordinates
41.339, -89.102

A report of flooding was received out of La Salle via mPing.

Flash Flood, Kendall

When
August 18, 6:45 PM CST to August 19, 9:45 PM CST
Where
Kendall County, 1.41 mi SSE of Yorkville to 1.79 mi SE of Yorkville
Cause
Heavy Rain
Reported by
Public
Coordinates
41.622, -88.437

Street flooding was reported on the southeast side of Yorkville with at least six inches of standing water. A few other mPing reports of street flooding came out of the Yorkville and Oswego areas.

Flash Flood, Du Page

When
August 18, 7:30 PM CST to 9:30 PM CST
Where
Du Page County, 1.61 mi SSE of Downers Grove to 1.29 mi WSW of Westmont
Cause
Heavy Rain
Reported by
Public
Coordinates
41.788, -88.001

A report was received via mPing of street flooding north of 55th St west of Fairview Ave in Downers Grove.

Flash Flood, Will

When
August 18, 7:30 PM CST to 11:00 PM CST
Where
Will County, 1.81 mi ENE of Naperville to 1.75 mi ENE of Naperville
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.728, -88.116

An NWS employee reported 1 to 1.5 feet of standing water at the intersection of Naper Blvd and 87 St just south of the Will/DuPage county line. Water was encroaching on driveways nearby. At least six inches of flowing water were reported at Arlington Ave and River Woods Dr. A couple of mPing reports of street flooding were also received from the same area.

Flash Flood, Du Page

When
August 18, 8:00 PM CST to 11:00 PM CST
Where
Du Page County, 1.04 mi SSE of Naperville to 1.1 mi SSW of Naperville
Cause
Heavy Rain
Reported by
Public
Coordinates
41.756, -88.142

A report was received of 1 to 2 feet of water on Gartner Rd in Naperville with vehicles stranded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288878, 1288271, 1288274, 1288278, 1288299, 1288624, 1288626, 1288635, 1288627, 1288629, 1295061, 1288632, 1288633, 1288634, 1292419, 1288630, 1288873, 1288874, 1292415, 1288636, 1288875, 1288628, 1288876, 1288877.